Texas, 2017

Tornado in Texas, April 13, 2017

April 13, 2017 · NWS OUN · 1 event in 1 county or zone

Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 1:46 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 13, 1:46 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Thu Apr 13 2017

.DISCUSSION...
Primary focus is in the short term with heavy rainfall/flooding
threat, especially across portions of western north Texas up to
the vicinity of the Red River. Instability is modest and deep
layer shear is marginal for persistent/well-organized
thunderstorms, so severe thunderstorms are unlikely. Recently,
radar indicates some training and relatively slow storm motions
across portions of western north Texas and further west into the
rolling plains. Given the moist environment (short term model
guidance indicating near 1.5" PWAT), some localized flooding is
possible.

Further north, thunderstorms should continue to increase in
intensity and coverage across central Oklahoma near the leading
edge of more widespread rain that has been persistent through much
of the morning into the early afternoon. Thermodynamic profile as
indicated by modified 12z observed soundings and in model
forecast soundings would support heavy rainfall as the primary
threat here as well.

All of this activity is occurring in response to forcing for
ascent from a shortwave trough. As this departs later tonight, so
will the convection, leaving dry conditions and near normal
temperatures Friday. A moist environment will remain across the
area and as mid-level flow strengthens and becomes increasingly
cyclonic at the souther end of a broad trough moving across the
western CONUS and northern Rockies, chances of convection will
return late Saturday. Steeper mid level lapse rates than have been
observed with the current system should yield moderate instability
by afternoon and sufficient deep layer shear for storm
organization will result in a threat for severe thunderstorms.
These will develop and/or move into the northwest portion of the
area Saturday afternoon and continue into Saturday night.

There remains uncertainty beyond Saturday night. The flow pattern
will become quasi-zonal and we will be on the southern edge of
stronger westerlies. Small difficult to time shortwaves embedded
within the flow will enhance convection within a moist
conditionally unstable environment, but we kept probabilities
fairly steady and mid-range through the period since it will
ultimately be mesoscale details that dictate where higher
probabilities are on both a temporal and spatial scale. Even as
early as Sunday, the uncertainty is fairly high. A surface
boundary may be positioned somewhere across the area during the
day providing low level convergence for storm development, but
thunderstorm coverage will depend on previous night's convection.

There is considerable differences in medium range deterministic
and ensemble guidance next week, especially by mid week, so we
have kept probabilities low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  61  77 /  60  10   0  10
Hobart OK         59  76  60  77 /  40   0   0  20
Wichita Falls TX  60  79  61  80 /  30   0   0  10
Gage OK           59  79  60  79 /  30  10   0  30
Ponca City OK     61  78  62  77 /  60  50   0  20
Durant OK         59  79  60  78 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Apr 13, 10:33 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Thu Apr 13 2017

OKZ004>048-050>052-TXZ083>090-141645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Thu Apr 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
Numerous showers and scattered thunderstorms will continue across
Oklahoma and north Texas this afternoon and tonight. Instability
is limited, so severe storms are not expected. Some areas of
locally heavy rainfall may cause minor flooding, but no widespread
flooding is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a chance for thunderstorms each day. On Saturday afternoon
and evening there is a risk for severe thunderstorms in northwestern
Oklahoma. The primary threat is from large hail.

.Heavy Rainfall...
Heavy rainfall may occur over northern Oklahoma Saturday. Small
areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 13, 1:29 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT THU APR 13 2017

OKZ024-025-132000-
Oklahoma OK-Canadian OK-
229 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and east
central Canadian Counties Until 300 PM CDT...

AT 226 PM CDT, a strong thunderstorm was located over western
Oklahoma City or just east of Yukon, moving northeast at 20 MPH.
Small hail will be possible as this storm moves through portions of
northwest Oklahoma City. Severe weather is not expected.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3548 9767 3550 9775 3568 9769 3566 9752
TIME...MOT...LOC 1926Z 205DEG 19KT 3552 9770

..speg.
Special weather statement, Apr 13, 1:52 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017

TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...

AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
      3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928

..speg.

The radar

The Altus AFB radar (KFDR), 35 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wilbarger

When
April 13, 2:22 PM CST
Where
Wilbarger County, 3.5 mi S of Oklaunion
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.079, -99.140

A tornado was observed and videotaped by a storm chaser, and was estimated to have occurred approximately 3 to 4 miles south-southwest of Oklaunion. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695148.